Woman taking pain killers and thinking about her hearing.

You may not be aware that there are risks associated with aspirin, ibuprofen, and other over-the-counter pain relievers according to new studies.

You’ll want to think about the risks to your hearing that many over-the-counter and prescription pain medication present before you choose to use them. Younger men, surprisingly, could carry a higher risk factor.

What The Research Says About Hearing Loss And Pain Relievers

A thorough, 30-year collective study was conducted among researchers from prestigious universities like Harvard, Brigham Young, and Vanderbilt. A bi-yearly survey was sent to 27,000 individuals between the age of 40 and 74 which included health and lifestyle questions.

Because the questionnaire was so diverse, researchers were uncertain of what they would find. After looking at the data, they were surprised to find a strong link between loss of hearing and over-the-counter pain relievers.

They also faced a more shocking realization. Men 50 or younger were approximately twice as likely to have hearing loss if they regularly used acetaminophen. The chance of developing hearing loss is 50/50 for individuals who take aspirin frequently. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of getting lasting hearing loss.

Another unexpected thing that was revealed was that high doses used occasionally were not as bad for your hearing as low doses taken frequently.

We can’t be sure that the pain reliever actually caused this loss of hearing even though we can see a distinct connection. More research is needed to prove causation. But these discoveries are persuasive enough that we should rethink how we’re using pain relievers.

Current Theories About The Connection Between Hearing Loss And Pain Relievers

Scientists have several conceivable theories as to why pain relievers might cause hearing impairment.

When you experience pain, your nerves convey this feeling to the brain. Over-the-counter pain relievers work by reducing blood flow to particular nerves. This disrupts nerve signals that normally communicate with the brain, so you feel less pain.

There may also be a decrease of blood flow to the inner ear according to scientists. This blood provides vital nutrients and oxygen. When the flow is reduced for extended time periods, cells end up malnourished and die.

Also, there’s a specific protein that guards the inner ear from loud noises and it seems like acetaminophen, in particular, might block this.

Is There Anything That Can be Done?

Perhaps the most significant point to consider is that men under 50 were more likely to suffer hearing loss from pain relievers. This is a solemn reminder that hearing loss can manifest at any age. But as you get older, if you take the proper steps you will have a better chance of preserving your hearing.

While we aren’t implying that you completely stop taking pain relievers, you should understand that there may be negative consequences. Use pain medication only when you really need to and when using prescription medication, only as prescribed.

Try to find other pain relief options, including gentle exercise. It would also be a good idea to increase the Omega-3 fat in your diet and reduce foods that cause inflammation. Reduced pain and enhanced blood flow have been demonstrated to come from these practices.

Lastly, is an appointment to see us every year to have your hearing examined. Remember, you’re never too young to have your hearing tested. The best time to begin speaking with us about preventing further hearing loss is when you under 50.

Call Today to Set Up an Appointment

Why wait? You don't have to live with hearing loss. Call or Text Us